What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 5:16 PM CST, 58 minutes earlier.
Area forecast discussion, Jul 22, 5:16 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
616 PM CDT Sat Jul 22 2023
...AVIATION UPDATE...
.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 22 2023
Isolated diurnal convection will be seen through sunset across the
area followed by a period of dry conditions through midnight.
After midnight a weak upper level disturbance moves through in the
flow aloft which may allow some very isolated nocturnal showers or
even a thunderstorm to develop. If this nocturnal convection
develops, it will dissipate shortly after sunrise.
On Sunday the morning hours look to be mainly dry across the area.
Diurnal convection is expected to develop again during the afternoon
for areas along and east of the Mississippi.
.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM CDT Sat Jul 22 2023
Key Messages:
1. Isolated severe storms are possible late Monday evening into
Tuesday. Large hail, damaging wind, and heavy rain would be the main
threats.
2. Dangerous heat expected mid to late week, with heat indices over
100 degrees at times. Heat headlines may eventually be needed.
Sunday night-Monday night...a weak shortwave will top the western
ridge and will bring scattered showers and thunderstorm chances to
the forecast area. There remains differences in the timing of the
wave but the general consensus is it arriving Monday evening and
overnight. A weak surface low over northwest IA, with a pseudo warm
front stretching into eastern IA will be seen ahead of the wave
providing additional lift. Steep mid level lapse rates, PWs
increasing to values over 1.5", and 0-6km shear values between 40-50
kts will be in place supporting a severe risk. As of now, SPC has a
Day 3 marginal risk (level 1 of 5) for severe storms across the
entire forecast area for a large hail and damaging wind threat. Of
interesting note is that the 12z NAM shows convection developing
over northeast IA and strengthening into a line of storms
(potentially a bow?) that drops south over the northeast half of the
CWA with an increased wind threat. While instability will be
weakening through late evening, an increasing LLJ may be able to
sustain these storms into the early morning hours Tuesday. Something
to watch in later forecast runs. In addition, heavy rain will be
possible, with a quick inch of rain not out of the realm of
possibilities. Feel the flash flood risk will be rather low, with
ongoing drought and storm motions between 30-40kts per the NAM
keeping storms progressive.
Tuesday-Saturday...well advertised heat wave still on track with
increasing hot and humid conditions. Heat indices in the upper 90s
and low 100s will be possible Wednesday/Thursday, with greater
confidence expected on Thursday. Heat headlines may be needed as we
get closer to Wednesday. The latest GEFS/GFS continues to be on the
higher end of model solutions with regards to temperatures. This is
likely due to the deep mixing up to 750mb it shows on forecast
soundings and the very warm 850mb temps (24C). A dprog/dt of the
GEFS probabilities of 100+ degree ambient temps show an increase
to 70- 90% likelihood over southeast IA and northeast MO for
Wednesday and a decrease to 50-70% likelihood on Thursday. While
some of this guidance is incorporated into the NBM, other models
are 'cooler' for this period by a several degrees. Thus have
stayed with the 50th percentile NBM output for now, which shows
widespread highs in the 90s. Records for late July are in the
100s, so not expected record heat. Model spread is still quite
high for these periods (NBM 25th- 75th percentiles spread as much
as 6-8 degrees) and so I still anticipate some changes to highs.
All in all, the main message that it will be hot and humid remains
the same. In addition, dewpoints still have a large model spread
which may impact heat indices reaching 100+ degrees and subsequent
heat headline decisions. Will need to watch trends and model
verification early next week to help with the dewpoint forecast.
One thing is for certain and that it will still be very humid
outside even if we don't hit 100+ degrees on ambient temp or heat
index. Be sure to remain hydrated and take frequent breaks if
working outside this week.
To add to all of the heat, the upper level ridge over the Rockies
will begin the flatten through the period, putting the region on the
edge of the heat dome and associated storm track. This may bring an
MCS or two (possibly severe?) near or into the CWA that would bring
relief to the heat and welcomed rain. The best chances at this time
for rain would be Thursday night and Friday night. While this
pattern is definitely hard to pinpoint rain chances, it does appear
that the region will be near the active storm track by the end of
the week and into the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 610 PM CDT Sat Jul 22 2023
VFR conditions will prevail through the TAF period. Isolated
storms are passing through, some of which may be strong. Lightning
and small hail will be the main concern for the next few hours at
MLI. A decaying line of storms should approach DBQ from the north
between 00-06z. Heavy rain may lead to reduced vis and cigs
briefly, highlighted in the TEMPOs. Otherwise, we can see some
isolated storms through the night, but confidence on coverage is
low and will amend if necessary. Westerly winds will go light and
variable through the evening, leading to northwesterly winds
after 12z.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHORT TERM...08
LONG TERM...Gross
AVIATION...Gunkel
Hazardous weather outlook, Jul 22, 2:56 AM CST, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
356 AM CDT Sat Jul 22 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
356 AM CDT Sat Jul 22 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
There is a marginal (level 1 of 5) risk for severe storms in
eastern Iowa this afternoon and evening. The area is west of a
Manchester to Ottumwa line. A couple of storms may produce hail up
to one inch and wind gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Monday afternoon into Monday night, there is another marginal
risk for severe thunderstorms across the entire outlook area. The
main threats are large hail and damaging winds.
Hot and humid conditions are likely for much of next week. High
temperatures will warm into the 90s for most locations, with heat
indices soaring into the upper 90s to around 100. The hottest day
of the week is expected to be on Thursday when heat indices peak
in the lower 100s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
Haase
In the hours before
Special weather statement, Jul 22, 2:16 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
316 PM CDT Sat Jul 22 2023
IAZ087-098-222045-
Van Buren IA-Jefferson IA-
316 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of north central Van
Buren and southwestern Jefferson Counties through 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maharishi Vedic City, or near Fairfield, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Maharishi Vedic City around 325 PM CDT.
Fairfield and Libertyville around 335 PM CDT.
Other locations in the path of this storm include Birmingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4114 9204 4099 9176 4080 9202 4099 9218
4104 9218
TIME...MOT...LOC 2016Z 315DEG 10KT 4103 9206
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 2:20 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
320 PM CDT Sat Jul 22 2023
IAZ063-064-076-077-222045-
Keokuk IA-Iowa IA-Washington IA-Johnson IA-
320 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern Keokuk,
southeastern Iowa, northwestern Washington and southwestern Johnson
Counties through 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parnell, or 17 miles south of Marengo, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kinross around 335 PM CDT.
Other locations in the path of this storm include Wellman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4154 9211 4163 9201 4152 9172 4134 9193
TIME...MOT...LOC 2020Z 310DEG 14KT 4154 9200
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 2:48 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
348 PM CDT Sat Jul 22 2023
IAZ063-076-077-222130-
Keokuk IA-Iowa IA-Washington IA-
348 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern Keokuk,
southern Iowa and northwestern Washington Counties through 430 PM
CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kinross, or 16 miles northeast of Sigourney, moving southeast at 15
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wellman around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4156 9190 4141 9168 4129 9194 4149 9203
TIME...MOT...LOC 2047Z 327DEG 11KT 4146 9193
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 3:47 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
447 PM CDT Sat Jul 22 2023
IAZ065-066-068-222230-
Scott IA-Clinton IA-Cedar IA-
447 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern Scott,
southwestern Clinton and east central Cedar Counties through 530 PM
CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bennett, or 9 miles east of Tipton, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Scott,
southwestern Clinton and east central Cedar Counties, including the
following locations... Bennett Park, Camp Liberty, Dixon, Big Rock,
Sunbury and New Liberty.
This includes Interstate 80 in Iowa between mile markers 279 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4173 9102 4181 9096 4177 9076 4162 9087
TIME...MOT...LOC 2146Z 300DEG 5KT 4175 9095
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 4:33 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
533 PM CDT Sat Jul 22 2023
IAZ065-067-068-222315-
Scott IA-Muscatine IA-Cedar IA-
533 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southwestern Scott,
northeastern Muscatine and southeastern Cedar Counties through 615 PM
CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Durant, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walcott and Blue Grass.
This includes the following highways...
Interstate 80 in Iowa between mile markers 277 and 291.
Interstate 280 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4163 9094 4169 9086 4159 9062 4146 9083
TIME...MOT...LOC 2233Z 313DEG 11KT 4163 9086
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Jul 22, 6:07 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
707 PM CDT Sat Jul 22 2023
IAZ065-067-068-230100-
Scott IA-Muscatine IA-Cedar IA-
707 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of west central Scott,
north central Muscatine and southeastern Cedar Counties through 800
PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tipton, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bennett around 720 PM CDT.
Other locations in the path of this storm include Wilton and Durant.
This includes Interstate 80 in Iowa between mile markers 268 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4177 9119 4184 9106 4168 9079 4153 9104
TIME...MOT...LOC 0007Z 321DEG 14KT 4174 9107
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Gunkel